This is the second part of our works on the Hausdorff dimension of Schottky groups (Hou in Geom Topol 14:473–519, 2010). In this paper we prove that there exists a universal positive number \(\lambda >0\), such that up to a finite index, any finitely-generated non-elementary Kleinian group with a limit set of Hausdorff dimension \(<\lambda \) is a classical Schottky group. The proof relies on our previous works in Hou (Geom Topol 14:473–519, 2010; J Differ Geom 57:173–195, 2001), which provide the foundation for the general result of this paper. Our results can also be considered as a converse to the well-known theorem of Doyle (Acta Math 160:249–284, 1988) and Phillips–Sarnak (Acta Math 155:173–241, 1985).
This is a preview of subscription content, log in to check access.
Buy single article
Instant access to the full article PDF.
Price includes VAT for USA
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
This is the net price. Taxes to be calculated in checkout.
Agol, I.: Tameness of hyperbolic \(3\)-manifolds. (2004) Arxiv arXiv:math/0405568
Berdon, A.: The Geometry of Discrete Groups. Springer, Berlin (1983)
Bishop, C., Jones, P.: Hausdorff dimension and Kleinian groups. Acta Math. 179(1), 1–39 (1997)
Bowen, L.: Cheeger constants and \(L^2\)-Betti numbers. Duke Math. J. 164(3), 569–615 (2013) (to appear)
Bridgeman, M.: Hausdorff dimension and Weil–Petersson extension to quasifuchsian space. 14, 2 (2010)
Button, J.: All Fuchsian Schottky groups are classical Schottky groups. Geom. Topol. Monogr. 1, 117–125 (1998)
Calegari, D., Gabai, D.: Shrinkwrapping and the taming of hyperbolic \(3\)-manifolds. (2004) Arxiv arXiv:math/0407161
Canary, D., Taylor, E.: Kleinian groups with small limit sets. Duke Math. J. 73, 371–381 (1994)
Chuckrow, V.: On Schottky groups with applications to Kleinian groups. Ann. Math. 88, 47–61 (1968)
Doyle, P.: On the bass note of a Schottky group. Acta Math. 160, 249–284 (1988)
Farb, B., Margalit, D.: A Primer on Mapping Class Groups. Princeton Press, Princeton (2011)
Gehring, M., Maclachlan, M.: Two-generator arithmetic Kleinian groups II. Bull. Lond. Math. Soc. 30(3), 258–266 (1998)
Gromov, M.: Hyperbolic Groups. In Essays in Group Theory. In: Gersten (ed.) M.S.R.I. Publ. 8. Springer, Berlin. pp 75-263 (1987)
Hou, Y.: Critical exponent and displacement of negatively curved free groups. J. Differ. Geom. 57, 173–195 (2001)
Hou, Y.: Kleinian groups of small Hausdorff dimension are classical Schottky groups. I. Geom. Topol. 14, 473–519 (2010)
Kapovich, M.: Homological dimension and critical exponent of Kleinian groups. GAFA 18, 2017–2054 (2009)
Kapovich, M.: Hyperbolic Manifolds and Discrete Groups: Lecture on Thurston’s Hyperbolization, Birkhauser’s series “Progress in mathematics” (2000)
Marden, A.: Schottky Groups and Circles. Contributions to Analysis (a Collection of Papers Dedicated to Lipman Bers), pp. 273–278. Academic Press, New York (1974)
McMullen, C.T.: Hausdorff dimension and conformal dynamics, III: computation of dimension. Am. J. Math. 120(4), 691–721 (1998)
Mumford, D., Series, C., Wright, D.: Indra’s Pearls. Cambridge University Press, Cambridge (2002)
Patterson, S.J.: Measures on Limit Sets of Kleinian Groups. Analytical and Geometrical Aspects of Hyperbolic Space, pp. 291–323. Cambrige University Press, Cambrige (1987)
Phillips, R., Sarnak, P.: The Laplacian for domains in hyperbolic space and limit sets of Kleinian groups. Acta Math. 155, 173–241 (1985)
Sullivan, D.: Discrete conformal groups and measurable dynamics. Bull. Am. Math. Soc. 6, 57–73 (1982)
The author would like to express appreciation to Benson Farb, Peter Sarnak for the opportunity to discuss this work in detail. The author also thanks Peter Shalen, Marc Culler for their many thoughts on this paper. The author is thankful to the referee for the many corrections and suggestions on the paper. This work is dedicated to my father: Shu Ying Hou.
Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.
About this article
Cite this article
Hou, Y. All finitely generated Kleinian groups of small Hausdorff dimension are classical Schottky groups. Math. Z. 294, 901–950 (2020). https://doi.org/10.1007/s00209-019-02292-y